Alert archive / Wisconsin / Special Weather Statements in 2021

Special Weather Statement, NWS Green Bay, WI

June 17, 202110 counties in Wisconsin

NWS Green Bay, WI issued this special weather statement at Jun 17, 2021, 9:40 PM CDT for 10 counties in Wisconsin. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2021, 9:40 PM CDT (02:40 UTC)
Expired
Jun 17, 2021, 10:45 PM CDT
In force
65 min
Issued by
NWS Green Bay, WI

Counties Brown County, WI, Calumet County, WI, Manitowoc County, WI, Outagamie County, WI, Portage County, WI, Shawano County, WI, Waupaca County, WI, Waushara County, WI, Winnebago County, WI, Wood County, WI

The radar

The Green Bay radar (KGRB), 55 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 10:39 PM CDTNON-TSTM WND GST 394 Nnw Manitowoc, WI34 KNOTS DUE TO WAKE LOW WINDS AT KMTW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.7 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2021-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2021-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 310 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-285 J/kg
Mixed-layer LCL
1895 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
310 m²/s²
0-3 km storm-relative helicity
397 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

520 
WWUS83 KGRB 180240
SPSGRB

Special Weather Statement
National Weather Service Green Bay WI
940 PM CDT Thu Jun 17 2021
 
WIZ030-031-035>039-045-048>050-180345-
Calumet WI-Waupaca WI-Shawano WI-Outagamie WI-Winnebago WI-Wood WI-
Waushara WI-Marathon WI-Manitowoc WI-Portage WI-Brown WI-
940 PM CDT Thu Jun 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WOOD...BROWN...
PORTAGE...SOUTHERN MARATHON...CALUMET...WINNEBAGO...EASTERN
WAUSHARA...WAUPACA...OUTAGAMIE...SHAWANO AND MANITOWOC COUNTIES UNTIL
1045 PM CDT...

At 940 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Spencer to 6 miles west of Mosinee to 10 miles
northeast of Amherst to near Oshkosh. Movement was east at 45 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Green Bay, Appleton, Oshkosh, Manitowoc, Stevens Point, Wisconsin
Rapids, Shawano, Waupaca, Marshfield and Menasha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Wisconsin.

LAT...LON 4390 8889 4398 8889 4398 8914 4439 8957
      4446 9031 4475 9032 4488 8875 4473 8825
      4467 8823 4468 8809 4412 8754 4402 8762
      4394 8816 4394 8840 4389 8844
TIME...MOT...LOC 0240Z 261DEG 38KT 4476 9027 4478 8983 4458 8917 4406
8865

$$

Kurimski

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Jun 17, 6:47 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 17, 6:47 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
647 PM CDT Thu Jun 17 2021

Updated aviation portion for 00Z TAF issuance

.SHORT TERM...Tonight and Friday
Issued at 308 PM CDT Thu Jun 17 2021

The bulk of the action in the short term will be on the front
end, late this afternoon to early evening.

As of 2 PM, radar and satellite trends show unsettled cumulus
starting to form across western WI and far eastern MN indicating
the developing instability, as well as several showers crossing MN
with an approaching disturbance. As this disturbance, accompanied
by a weak cold front enters our region late this afternoon,
storms and showers are expected to kick off in western to central
Wisconsin and begin making their way east. Timing-wise, initial
convection is still somewhat spotty, but most models suggest a
time between 4-6 PM just to the west of our area, meaning western
to central WI, before heading eastwards into our area. There has
been a northerly trend with the most recent few model runs, which
is currently supported by the approximate track of the
aforementioned disturbance over MN. As a result, SPC has raised
the category to Enhanced for a good portion of central WI, with a
Slight category reaching to the Fox Valley and Green Bay.

Instability parameters from the surface will be around 1500-2500
J/kg late this afternoon, but significant capping warm and dry
air will likely still be in place. This will mean most storms will
be elevated in nature, at least initially. Ample shear will be
present at all levels, with bulk shear values at 40+ kts. PWATs
also remain high for this time of year, pushing 1.5-1.75 inches of
rainfall. Initial storm threats will be mainly damaging winds,
large hail, and heavy rainfall.

Mean flow from the west will bring storms west initially late
this afternoon, before gradually turning them southwards along
the better instability gradient towards southern Wisconsin. If
the current solution for initial development holds, this means the
northern portion of the more organized storms will be roughly
along Highway 29 before making the turn southwards later in the
evening. A few isolated storms across the north can't be ruled
out, but the severe threat will be lower in overall coverage. The
uncertainty with the forecast comes from the fact that the best
instability, lowest CIN, and the nose of the highest low level
winds this evening will still be to the southwest of our area.
This may change where the most intense storms form and track this
evening.

As we get through the evening, the cold front will continue to
progress across the area fairly quickly. Shear values will remain
around 40+ which will help keep storms going and organized, along
with any outflows or organizing cold pools. If forcing from the
outflows and moistening of the lower levels is sufficient to get a
couple storms to develop from the surface, i.e. become outflow
dominant, a spin up or two can't be ruled out, although again,
the best tornado threat will be towards southwest Wisconsin. A few
hours after midnight, the front is expected to make its out of
the area and any still going storms will be exiting the region.
Behind the storms, quieter conditions will return. Areas that
received heavier rainfall will have a chance to develop some
patchy fog before sunrise. Low temperatures will be in the upper
50s to middle 60s.

Friday will bring another fairly quiet day to the area, with sunny
skies to start the day. A few additional showers and storms are
possible in the far north along a disturbance, but most will be
dry. Highs will be in the upper 80s to lower 90s.

 Weather becoming a bit more active later this afternoon into
tonight. Warmer and more humid weather will arrive along with
isolated to scattered afternoon/evening showers and
thunderstorms.

Radar trends this morning show the remnants of some overnight
showers sliding through north-central Wisconsin early this
morning. Farther south and west, a broken line of thunderstorms
has develop across western WI and is slowly drifting east to
southeast. This is on the nose of 1-2km moisture convergence and
in an area of greater instability. If the storms hold together,
they could brush through Wood County and possibly Waushara County
this morning. Satellite imagery shows the cloud cover associated
with a MCS diving south through IA and northern MO, while WV
imagery shows the EML stretching from the central to norther
Plains early this morning. Otherwise, temperatures were mainly in
the 50s across much of northeast WI with dewpoints mainly in the
40s to around 50. The nearest 70 degree readings were nosing in
across western WI and southeast MN, with dewpoint out that way in
the mid to upper 50s.

Today: A cold front is expected to gradually shift eastward,
approaching central Wisconsin by or around 18Z-21Z. The dry air
lingering across much of the area and a cap in place will likely
limit overall coverage of showers and thunderstorms through the
afternoon; however, they can't totally be ruled out across
central and north-central Wisconsin as the front approaches. East-
 central and far northeast WI may end up staying dry and very
warm through much of the day, with the better chance of showers
and storms arriving in those locations this evening and
overnight. The storms are expected to remain elevated as an EML
works into the west by late afternoon, with increasing
instability aloft. Models are painting out around 1500-2500 J/kg
by 00Z with deep- layer shear forecast to be 40+ kts across
central/north-central WI. The main threat from any storms that
develop would be large hail and damaging winds. The thunderstorm
coverage is expected to be limited with the main severe weather
threat expected to be with a MCS to the west and south of the CWA
this evening. This has led SPC to place northeast WI in a
marginal risk with a slight risk to the south and west of the
CWA. In addition, southerly winds across the the long axis of
Lake Michigan will lead to a high swim risk this afternoon into
this evening. A beach hazard statement has been issued for that
time period. High temperatures are expected to be in the 80s to
low 90s.

Tonight: The cold front is expected to press eastward through the
east half of Wisconsin late this evening and through the
overnight hours. The added forcing along the front and along any
deeper outflow boundaries, along with continued elevated
instability, will likely lead to an increase in thunderstorm
coverage across the area. Shear values are expected to remain at
40+ kts across the area along with the aforementioned increased
instability. The combination will lead to the potential for
strong to isolated severe thunderstorms late in the evening into
the overnight before gradually diminishing toward morning. Again,
coverage in northeast WI still looks to be scattered during the
late evening and overnight hours. The main focus for organized
severe weather and heavier rainfall is still expected to remain
over southern WI, eastern IA and northern IL. This will be where
enhanced convergence, on the nose of a developing low-level jet,
increases low-level forcing at the start of the event. Deep-layer
mean winds would suggest that the storms would develop and shift
eastward; however, the better instability/instability gradient
and greatest pool of moisture is expected to remain south. This
would likely take the MCS on an east- southeast to southeasterly
trek, which is in line with the Corfidi vectors and hi-res model
solutions. This could still lead to the MCS brushing the southern
counties with predominantly a wind threat through late evening or
early overnight. Overnight lows are expected to be in the upper
50s to low 60s.

Friday: As the cold front shift eastward throughout the day,
expect a surface trough to linger across northeast Wisconsin.
Drier low-level air is expected to build into the area again,
which will help to limit shower and thunderstorms potential. The
best chance for seeing any afternoon shower and thunderstorm
development would be along the WI/UP border, where an upper-level
trough axis/shortwave is expected approach around 21Z. Soundings
show quite a bit of dry air in the lower levels, which could lead
to gustier winds under any thunderstorms that form due to latent
heat release/colder downdrafts. In fact, the soundings show more
of an inverted-V across near the UP border. Farther south, even
less moisture will be available through most of the atmosphere,
which should keep much of the rest of the area dry. Westerly
winds may gust to 20-30 mph with deeper afternoon mixing outside
of any thunderstorm development. Otherwise, high temperatures are
expected to be very warm again, especially across the Fox Valley,
where downsloping winds will lead to increased warming. One more
day of high temperatures in the upper 80s to around 90 can be
expected. Temperatures will also be very warm along the
lakeshore, with the westerly winds keeping the cooler marine air
over the waters.

.LONG TERM...Friday Night Through Thursday
Issued at 308 PM CDT Thu Jun 17 2021

A pattern change is expected later in the weekend into the first
half of next week. This will result in above normal temperatures
falling to below normal levels by Monday, then a gradual warmup
later next week.

A secondary cold front will drop south across the area Friday
evening. The combination of daytime heating and the front could
trigger an isolated thunderstorm during the early evening hours
across far northeast Wisconsin. The remainder of the night is
dry, however the ECMWF has been consistent in bring an upper level
disturbance southeast across the area after midnight. Would not be
surprised if a chance of shower or storm will need to be added to
the forecast after midnight across the forecast area due to this
feature tomorrow.

Dry conditions are expected Saturday into much of Saturday night.
Latest model data would suggest a chance of showers would be
warranted around 12z Saturday across central Wisconsin. On
Sunday, a warm front will lift northward into the southern half of
Wisconsin. Showers and thunderstorms are expected north of the
warm front and move across the forecast area during the day
Sunday. Based on the ECMWF model, the surface low is expected to
track into northeast Wisconsin Sunday afternoon. Depending on the
convection evolves Sunday afternoon, stronger storms could be
possible across northeast and east-central Wisconsin if there is a
lull in the rain and there are some breaks in the clouds, and also
assumes the warm front will make it this far north.

Behind the surface low, another cool/breezy airmass will move in
place beneath an upper trough. Some light showers will be possible
Monday and Tuesday. Highs Monday and Tuesday will only be in the
60s to lower 70s warming into the 70s Wednesday. Even warmer
temperatures are expected on Thursday with highs in the upper 70s
to middle 80s.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 647 PM CDT Thu Jun 17 2021

Scattered thunderstorms are expected mostly south of
a Wausau to Green Bay line this evening. Brief gusty winds and IFR
conditions are possible with any storms. VFR conditions are likely
otherwise this evening. The showers and thunderstorms should end
overnight. Areas of ground fog are possible towards daybreak where
any significant rain falls.

VFR conditions are likely Friday. as somewhat drier air works it's
way into the area from the west.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Beach Hazards Statement until 1 AM CDT Friday for WIZ022-040-050.
&&

SHORT TERM.....Uhlmann
LONG TERM......Eckberg
AVIATION.......RDM
Hazardous weather outlook, Jun 17, 2:19 PM CDT, 7 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
219 PM CDT Thu Jun 17 2021

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
219 PM CDT Thu Jun 17 2021

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Isolated to scattered thunderstorms can be expected this
afternoon into tonight as a cold front sweeps through the region.
Some of these thunderstorms could become strong or severe,
especially across central Wisconsin. Damaging winds and large
hail are the main threats, but a spin up or two can't be ruled
out. Storms will exit the region in the east around midnight.

High waves will lead to an increased risk of dangerous currents on
Lake Michigan beaches this afternoon into tonight.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Thunderstorms are likely Sunday and Sunday night. Some of the
thunderstorms may become strong. However, it is too early to
determine if the storms will be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and tonight.

LMZ521-522-541>543-181930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
219 PM CDT Thu Jun 17 2021

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Conditions hazardous to small craft are expected this afternoon
through tonight on Lake Michigan. A small craft advisory has been
issued.

There is a chance of thunderstorms this afternoon and tonight.
Any storms that form could create strong winds that will pose a
hazard to boaters.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Conditions hazardous to small craft are possible Sunday into
Monday on both the Lake and Bay.

There is a chance of thunderstorms Sunday into Sunday night.
Any storms that form will pose a hazard to boaters.

Uhlmann/Eckberg

In the hours before

Special weather statement, Jun 17, 6:28 PM CDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Green Bay WI
628 PM CDT Thu Jun 17 2021

WIZ038>040-048>050-180000-
Calumet-Kewaunee-Outagamie-Winnebago-Manitowoc-Brown-
628 PM CDT Thu Jun 17 2021

...STRONG THUNDERSTORMS WILL AFFECT BROWN...KEWAUNEE...NORTHERN
CALUMET...NORTHERN WINNEBAGO...SOUTHEAST OUTAGAMIE AND NORTHWESTERN
MANITOWOC COUNTIES...

At 626 PM CDT, a few clusters of thunderstorms were across east-
central Wisconsin. The strongest was centered 7 miles west of Green
Bay, moving east at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Green Bay, Appleton, Oshkosh, Kewaunee, Menasha, Kaukauna, Little
Chute, Kimberly, Brillion and Luxemburg.

This includes the following highways...
 Interstate 41 between mile markers 122 and 131, and between mile
markers 134 and 171.
 U.S. Highway 41 near mile marker 172.
 U.S. Highway 10 between mile markers 273 and 286, and between mile
markers 288 and 289.
 Wisconsin Highway 29 between mile markers 252 and 256.
 Interstate 43 between mile markers 162 and 163, and between mile
markers 170 and 192.
 Wisconsin Highway 441 between mile markers 4 and 10.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4407 8882 4417 8885 4424 8876 4424 8874
      4426 8874 4458 8833 4459 8746 4431 8753
      4406 8841
TIME...MOT...LOC 2326Z 270DEG 27KT 4450 8815

Skowronski
Local storm report, Jun 17, 6:39 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
639 PM CDT THU JUN 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             2 NE ASHWAUBENON        44.48N 88.05W
06/17/2021  M0.25 INCH       BROWN              WI   NWS EMPLOYEE

&&

SAC
Special weather statement, Jun 17, 7:29 PM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Green Bay WI
729 PM CDT Thu Jun 17 2021

WIZ040-180045-
Kewaunee-
729 PM CDT Thu Jun 17 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KEWAUNEE COUNTY...

At 728 PM CDT, a strong thunderstorm was located just west of
Kewaunee, moving east at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Kewaunee, Luxemburg, Casco, Birchwood, Pilsen, Krok, Norman, Rostok,
Slovan and Ellisville.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4454 8741 4435 8747 4437 8773 4456 8773
      4458 8739
TIME...MOT...LOC 0028Z 270DEG 31KT 4447 8759

Skowronski
Local storm report, Jun 17, 8:30 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
830 PM CDT THU JUN 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             COLBY                   44.91N 90.30W
06/17/2021  M1.00 INCH       MARATHON           WI   PUBLIC

            VIA WSAW TV-7 FACEBOOK.

&&

SAC
Local storm report, Jun 17, 8:38 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
838 PM CDT THU JUN 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     HAIL             E WISCONSIN RAPIDS      44.40N 89.84W
06/17/2021  M0.50 INCH       WOOD               WI   PUBLIC

&&

SAC
Special weather statement, Jun 17, 9:40 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Green Bay WI
940 PM CDT Thu Jun 17 2021

WIZ030-031-035>039-045-048>050-180345-
Calumet WI-Waupaca WI-Shawano WI-Outagamie WI-Winnebago WI-Wood WI-
Waushara WI-Marathon WI-Manitowoc WI-Portage WI-Brown WI-
940 PM CDT Thu Jun 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WOOD...BROWN...
PORTAGE...SOUTHERN MARATHON...CALUMET...WINNEBAGO...EASTERN
WAUSHARA...WAUPACA...OUTAGAMIE...SHAWANO AND MANITOWOC COUNTIES UNTIL
1045 PM CDT...

At 940 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Spencer to 6 miles west of Mosinee to 10 miles
northeast of Amherst to near Oshkosh. Movement was east at 45 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Green Bay, Appleton, Oshkosh, Manitowoc, Stevens Point, Wisconsin
Rapids, Shawano, Waupaca, Marshfield and Menasha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Wisconsin.

LAT...LON 4390 8889 4398 8889 4398 8914 4439 8957
      4446 9031 4475 9032 4488 8875 4473 8825
      4467 8823 4468 8809 4412 8754 4402 8762
      4394 8816 4394 8840 4389 8844
TIME...MOT...LOC 0240Z 261DEG 38KT 4476 9027 4478 8983 4458 8917 4406
8865

Kurimski

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:09 PM CDTSevere Thunderstorm WarningGRBMarathon, Wood66 min
Jun 17, 7:29 PM CDTSpecial Weather StatementGRBKewaunee16 min
Jun 17, 8:02 PM CDTSevere Thunderstorm WarningGRBMarathon18 min
Jun 18, 12:29 AM CDTSpecial Marine WarningGRB83 min

Nearby

Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.